Alert archive / Georgia / Freeze Watches in 2021

Freeze Watch 1, NWS Charleston, SC

March 7, 20218 counties in Georgia; 5 counties in South Carolina

NWS Charleston, SC issued this freeze watch at Mar 7, 2021, 3:12 AM EST for 8 counties in Georgia; 5 counties in South Carolina. It took effect at Mar 8, 2021, 2:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 7, 2021, 3:12 AM EST (08:12 UTC)
In effect from
Mar 8, 2021, 2:00 AM EST
Expired
Mar 7, 2021, 3:22 PM EST
In force
Issued by
NWS Charleston, SC

Counties Bulloch County, GA, Candler County, GA, Effingham County, GA, Evans County, GA, Jenkins County, GA, Long County, GA, Screven County, GA, Tattnall County, GA, Allendale County, SC, Berkeley County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 33 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WWUS72 KCHS 070812
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
312 AM EST Sun Mar 7 2021

GAZ087-088-099>101-114>116-137-138-SCZ040-042>045-047-050-052-
071615-
/O.NEW.KCHS.FZ.A.0001.210308T0700Z-210308T1300Z/
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Long-Inland Liberty-Allendale-Hampton-
Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Charleston-Tidal Berkeley-
Including the cities of Millen, Sylvania, Metter, Statesboro, 
Rincon, Springfield, Reidsville, Claxton, Pembroke, 
Richmond Hill, Ludowici, Hinesville, Fort Stewart, Allendale, 
Hampton, Yemassee, Walterboro, Saint George, Summerville, 
Goose Creek, Moncks Corner, Ridgeland, Charleston, 
North Charleston, Mount Pleasant, and Daniel Island
312 AM EST Sun Mar 7 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 29 to 32 degrees
  expected.

* WHERE...Much of southeast South Carolina and southeast Georgia,
  mainly inland from Route 17. 

* WHEN...From late tonight through Monday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Temperatures are expected to be at or below
  freezing for up to 5 or 6 hours. In addition to the potential 
  for freezing temperatures, scattered frost will also occur. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
3 follow-up statements
136 
WWUS72 KCHS 071447
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
947 AM EST Sun Mar 7 2021

GAZ087-088-099>101-114>116-137-138-SCZ040-042>045-047-050-052-
072300-
/O.CON.KCHS.FZ.A.0001.210308T0700Z-210308T1300Z/
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Long-Inland Liberty-Allendale-Hampton-
Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Charleston-Tidal Berkeley-
Including the cities of Millen, Sylvania, Metter, Statesboro, 
Rincon, Springfield, Reidsville, Claxton, Pembroke, 
Richmond Hill, Ludowici, Hinesville, Fort Stewart, Allendale, 
Hampton, Yemassee, Walterboro, Saint George, Summerville, 
Goose Creek, Moncks Corner, Ridgeland, Charleston, 
North Charleston, Mount Pleasant, and Daniel Island
947 AM EST Sun Mar 7 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 29 to 32 degrees
  expected.

* WHERE...Much of southeast South Carolina and southeast Georgia,
  mainly inland from Route 17.

* WHEN...From late tonight through Monday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Temperatures are expected to be at or below
  freezing for up to 5 or 6 hours. In addition to the potential
  for freezing temperatures, scattered frost will also occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
500 
WWUS72 KCHS 071754
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
1254 PM EST Sun Mar 7 2021

GAZ087-088-099>101-114>116-137-138-SCZ040-042>045-047-050-052-
080200-
/O.CON.KCHS.FZ.A.0001.210308T0700Z-210308T1300Z/
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Long-Inland Liberty-Allendale-Hampton-
Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Charleston-Tidal Berkeley-
Including the cities of Millen, Sylvania, Metter, Statesboro, 
Rincon, Springfield, Reidsville, Claxton, Pembroke, 
Richmond Hill, Ludowici, Hinesville, Fort Stewart, Allendale, 
Hampton, Yemassee, Walterboro, Saint George, Summerville, 
Goose Creek, Moncks Corner, Ridgeland, Charleston, 
North Charleston, Mount Pleasant, and Daniel Island
1254 PM EST Sun Mar 7 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 29 to 32 degrees 
  expected.

* WHERE...Much of southeast South Carolina and southeast 
  Georgia, mainly inland from Route 17.

* WHEN...From late tonight through Monday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Temperatures are expected to be at or 
  below freezing for up to 5 or 6 hours. In addition to the 
  potential for freezing temperatures, scattered frost will also 
  occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
049 
WWUS72 KCHS 072022
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
322 PM EST Sun Mar 7 2021

GAZ087-088-099>101-114>116-137-138-SCZ040-042>045-047-050-052-
080430-
/O.UPG.KCHS.FZ.A.0001.210308T0700Z-210308T1300Z/
/O.NEW.KCHS.FZ.W.0001.210308T0700Z-210308T1300Z/
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Long-Inland Liberty-Allendale-Hampton-
Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Charleston-Tidal Berkeley-
Including the cities of Millen, Sylvania, Metter, Statesboro, 
Rincon, Springfield, Reidsville, Claxton, Pembroke, 
Richmond Hill, Ludowici, Hinesville, Fort Stewart, Allendale, 
Hampton, Yemassee, Walterboro, Saint George, Summerville, 
Goose Creek, Moncks Corner, Ridgeland, Charleston, 
North Charleston, Mount Pleasant, and Daniel Island
322 PM EST Sun Mar 7 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EST MONDAY...

* WHAT...Sub-freezing temperatures as low as 29 degrees expected.

* WHERE...Portions of southeast South Carolina and southeast 
  Georgia.

* WHEN...From 2 AM to 8 AM EST Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Temperatures are expected to be at or below
  freezing for up to 5 or 6 hours. Scattered to widespread frost 
  will also occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GAZ118-080430-
/O.NEW.KCHS.FZ.W.0001.210308T0700Z-210308T1300Z/
Inland Chatham-
Including the cities of Garden City, Pooler, and Savannah
322 PM EST Sun Mar 7 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EST MONDAY...

* WHAT...Sub-freezing temperatures as low as 31 degrees expected.

* WHERE...Inland Chatham County.

* WHEN...From 2 AM to 8 AM EST Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Temperatures are expected to be at or below
  freezing for up to 5 or 6 hours. Scattered to widespread frost
  will also occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GAZ140-SCZ048-049-051-080430-
/O.NEW.KCHS.FR.Y.0001.210308T0700Z-210308T1300Z/
Inland McIntosh-Beaufort-Coastal Colleton-Coastal Jasper-
Including the cities of Townsend, Beaufort, Hilton Head Island, 
Edisto Beach, Levy, Chelsea, and Jasper
322 PM EST Sun Mar 7 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EST MONDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...In South Carolina, Beaufort, Coastal Colleton and 
  Coastal Jasper Counties. In Georgia, Inland McIntosh County.

* WHEN...From 2 AM to 8 AM EST Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this freeze watch went out at Mar 7, 1:05 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 7, 1:05 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
105 AM EST Sun Mar 7 2021

.SYNOPSIS...
High pressure will steadily build into the region through
Monday. The high will move off the coast by the middle of next
week and remain the primary feature through late in the week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Dew point depressions have been smaller than originally expected
and the result has been for some expansion further east and
southeast of the patchy to scattered frost. Just about
everywhere near and west of US-17 will have frost to some
degree. In addition, temperature trends have been a little
colder than earlier, and we have tweaked mins down about 1-2F in
many areas. Many places over the northwest tier of counties
will drop to 31-32F, but given the late hour, it is not worth
including a Freeze Warning. Elsewhere, 33-37F will be common
inland from the Intra-coastal, while upper 30s and lower 40s
will be common along the barrier islands, near lake Moultrie and
in downtown Charleston and downtown Savannah.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
Sunday through Tuesday: Aloft, the deep trough will shift east of
the forecast area on Sunday and northwest flow will prevail into
Tuesday. At the surface, an expansive area of high pressure will
gradually shift across the region through the period. Mostly clear
skies will prevail Sunday and Monday, with a modest increase in
cloud cover by Tuesday. Highs will start off quite chilly on Sunday,
with temperatures topping out in the upper 50s for most of the
forecast area (nearly 10 degrees below normal). Temperatures will
then moderate nicely, with about a 5 degree gain each day Monday and
Tuesday, culminating in upper 60s by Tuesday afternoon. The biggest
forecast challenge during this period will be low temperatures and
the potential for frost/freeze conditions. Under clear skies and
very light to calm winds, we should see excellent radiational
cooling conditions Sunday night and Monday night. Sunday night
should be the coldest night, with the forecast depicting most of the
area away from the immediate coastline in the 30-32 degree range.
Lows will be a few degrees warmer Monday night, but still low enough
for some areas to reach 32 or to at least see patchy frost. A Freeze
Watch looks like it will eventually be needed Sunday night, with
most of the area needing a Freeze Warning. Areas closer to the coast
could get away with a Frost Advisory. The area needing frost/freeze
headlines will be smaller Monday night and likely more focused
inland.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Models are in excellent agreement for the long term forecast.
They keep high pressure off the coast, with it's periphery
stretching into the Southeast U.S. Dry conditions with above normal
temperatures are expected.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
VFR through 06Z Monday. N-NW winds will gust between 15-20 kts
Sunday afternoon.

Extended Aviation Outlook: VFR.

&&

.MARINE...
Overnight: As high pressure shifts closer to the area and a
shortwave moves further east across the Atlantic, the pressure
gradient will slightly relax. Winds across the nearshore waters
will slowly come down. For the outer Georgia waters, the Small
Craft Advisory will remain in effect through the overnight for
NE winds at 20-25 knots and seas 4-6 feet.

Sunday through Thursday: High pressure will build in through
early next week and remain the primary weather feature through
late in the week. Winds will be strongest on Sunday as the
pressure gradient remains tight enough to support 15 to 20 knots
across most of the local waters, with gusts to 25 knots across
the outer Georgia waters into the early afternoon. A Small Craft
Advisory remains in effect for the outer Georgia waters until
Sunday afternoon. Winds will then steadily decrease through
Monday as the gradient relaxes and the high settles in. Winds
and seas will remain below advisory thresholds through Thursday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 4 PM EST this afternoon for AMZ374.

&&

NEAR TERM...
SHORT TERM...BSH
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Mar 6, 3:31 PM EST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
331 PM EST Sat Mar 6 2021

GAZ087-088-099>101-114>116-118-137-138-SCZ040-042>045-047-052-072045-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Allendale-Hampton-
Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Tidal Berkeley-
331 PM EST Sat Mar 6 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Frost/Freeze: Temperatures in the lower to mid 30s are expected late
tonight into early Sunday. A Frost Advisory could be needed. Also,
temperatures could briefly reach freezing well inland, and there is a
low chance that a Freeze Warning could be needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Frost/Freeze: Temperatures in the lower to mid 30s are expected Monday
and Tuesday morning. A Freeze Watch and/or Warning will likely be
needed for Monday morning, while Frost Advisories are more likely
Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139>141-SCZ048>051-072045-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
331 PM EST Sat Mar 6 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Frost/Freeze: Temperatures in the lower to mid 30s are expected Monday
and Tuesday morning. A Freeze Watch and/or Warning will likely be
needed for Monday morning, while Frost Advisories are more likely
Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-072045-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
331 PM EST Sat Mar 6 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:22 PM ESTFrost AdvisoryCHS17 hr
Mar 7, 3:22 PM ESTFreeze WarningCHSBulloch, Candler, Effingham, Evans, Jenkins, Long and 2 more17 hr

Nearby

Freeze Watches in Georgia, 2021Freeze Watches in South Carolina, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.